Elliptic versus parabolic regularization for the equation of prescribed mean curvature. (English) Zbl 0890.35046

It is well-known that the Dirichlet problem for the equation of prescribed mean curvature \[ \text{div}((1+|Du|^2)^{-1/2}Du)+ h(x)= 0\quad\text{in }\Omega\subset\mathbb{R}^n,\;u=\Phi\quad\text{on }\partial\Omega\tag{1} \] has no classical solution if the curvature function \(h\) is too big. The authors investigate for this case what happens to the parabolic and elliptic regularizations of (1): \[ u_t= \text{div}((1+|Du|^2)^{-1/2} Du)+ h(x)\text{ in }\Omega\times (0,\infty),\tag{2} \]
\[ u(x,t)= \Phi \text{ on } \partial\Omega\times (0,\infty),\;u(x,0)= u_0(x)\text{ on }\Omega \] and \[ \text{div}((1+ |Du^\varepsilon|^2)Du^\varepsilon+ \varepsilon Du^\varepsilon)+ h(x)= 0\quad\text{in }\Omega,\;u^\varepsilon= \Phi\quad\text{on }\partial\Omega.\tag{3} \] More precisely, they study the asymptotic behavior of the solutions of (2) and (3) for \(t\to\infty\) and \(\varepsilon\to 0\), respectively. It is shown that \(u(x,t)/t\) converges in \(L_2\) to a function \(v\) (called ‘parabolic growth function’) which is the unique minimizer in \(\text{BV}(\overline\Omega)\cap L^2(\Omega)\) of the functional \(F(u)= \int_\Omega|Du|+ \int_\Omega(\textstyle{{1\over 2}} u^2-hu)dx\), whereas \(\varepsilon u^\varepsilon\) converges in \(W^{1,2}_0(\Omega)\) (it is assumed that \(\Phi=0\)) to an “elliptic growth function” \(w\) which is the unique minimizer in \(W^{1,2}_0(\Omega)\) of \[ J(u)= \int_\Omega|Du|dx+\int_\Omega({1\over 2}|Du|^2- hu)dx. \] Furthermore, the authors analyze the subset \(\Omega^*\) of \(\Omega\) on which \(v\) takes on its maximal value \(\lambda^*= \text{ess sup }v\). It is expected that \(\Omega^*\) is the set on which the solution \(u\) of (2) grows fastest and at constant rate \(\lambda^*\). What they show under the assumption \(\lambda^*>0\) is that \(\Omega^*\) has positive Lebesgue measure and that \(\Omega^*\) maximizes \((-P(G)+ \int_G h(x)dx)/|G|\) among all measurable subsets \(G\) of \(\Omega\) with maximum value equal to \(\lambda^*\), where \(|G|\) and \(P(G)\) denote the Lebesgue measure and the perimeter of \(G\), respectively. Here one should remember that \(|\int_G h(x)dx|< P(G)\) is a necessary condition for the classical solvability of (1). Defining \(\widetilde\Omega\) and \(\widetilde\lambda\) for the elliptic growth function \(w\) in an analoguous manner as \(\Omega^*\) and \(\lambda^*\) before and assuming that \(\widetilde\lambda>0\) and \(\widetilde\Omega\) has a nonempty interior, the authors prove \(\int_{\widetilde\Omega} h(x)dx\geq P(\widetilde\Omega)\) and \(\int_G h(x)dx\leq P(G)\) for all \(G\) compactly contained in \(\text{int}(\widetilde\Omega)\). For \(n= 2\), \(\Omega\) a rectangle and \(h=\text{const.}\), the parabolic growth function \(v\) is explicitly calculated. In the last chapter, the authors describe a number of numerical experiments.


35J60 Nonlinear elliptic equations
35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations


Full Text: DOI Link


[1] Brézis, H., (), North-Holland Mathematics Studies, No. 5, North-Holland, Amsterdam/London
[2] N. Carlson and K. Miller, Design and application of a gradient weighted moving finite element code, Part I, in 1-D, and Part II, in 2-D, SIAM J. Sci. Comput., to appear.
[3] Chen, C.N., Infinite time blow-up of solutions to a nonlinear parabolic problem, (Oct. 1993), Department of Math., Indiana Univ., preprint
[4] Gerhardt, C., Evolutionary surfaces of prescribed Mean curvature, J. differential equations, 36, 139-172, (1980) · Zbl 0485.35053
[5] Giaquinta, M., On the Dirichlet problem for surfaces of prescribed Mean curvature, Manuscripta math., 12, 73-86, (1974) · Zbl 0276.35038
[6] Gilbarg, D.; Trudinger, N.S., “elliptic partial differential equations of second order”, (), No. 224 · Zbl 0691.35001
[7] Giusti, E., On the equation of surfaces of prescribed Mean curvature. existence and uniqueness without boundary conditions, Invent. math., 46, 111-137, (1978) · Zbl 0381.35035
[8] Giusti, E., “minimal surfaces and functions of bounded variation”, () · Zbl 0545.49018
[9] Giusti, E., ()
[10] Gonzales, E.; Massari, U.; Tamanini, I., On the regularity of boundaries of sets minimizing perimeter with a volume constraint, Indiana univ. math. J., 32, 25-37, (1983) · Zbl 0486.49024
[11] Kawohl, B.; Kutev, N., Global behaviour of solutions to a parabolic Mean curvature equation, Differential integral equations, 8, 1923-1946, (1995) · Zbl 0844.35050
[12] Keller, J.B., Plate failure under pressure, SIAM rev., 22, 227-228, (1980) · Zbl 0439.73048
[13] Lichnewsky, A.; Temam, R., Pseudosolutions of the time-dependent minimal surface problem, J. differential equations, 30, 340-364, (1978) · Zbl 0368.49016
[14] Marcellini, P.; Miller, K., Asymptotic growth for the parabolic equation of prescribed Mean curvature, J. differential equations, 51, 326-358, (1984) · Zbl 0545.35044
[15] Marcellini, P.; Miller, K., Regularization for prescribed mean curvature and for motion by Mean curvature, curvature flows and related topics (levico, 1994), (), 145-158
[16] Miller, K., A geometrical-mechanical interpretation of gradient-weighted moving finite elements, SIAM J. numer. anal., 34, 67-90, (1997) · Zbl 0870.65084
[17] Pazy, A., On the asymptotic behavior of semigroups of nonlinear contractions in Hilbert space, J. functional analysis, 27, 292-307, (1978) · Zbl 0377.47045
[18] Ural’tseva, N., Surfaces with inclination-dependent Mean curvature, Algebra i analiz, Saint |St. Petersburg math. J., 6, 665-674, (1995), English translation in
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.